We thank Bilsland and Ferguson for their observations although we are concerned they may add confusion to a situation already lacking clarity. We described the technique of desensitizing patients with chronic photosensitive eczema using PUVA therapy and suggested as an aside that these patients may be persistent light reactors to thiazides.1 We noted that discontinuation of the thiazide in these patients does not produce a remission of symptoms. Bilsland and Ferguson cite a report from their group of patients with thiazide-induced photosensitivity who did benefit from discontinuation of thiazide diuretics.2 However, they fail to mention that none of those patients had chronic photosensitive eczema even though it is explicitly stated in the report.Second, the letter suggests that avoidance of contact sensitizers that the patient is allergic to should be the first line of therapy, plus, of course, use of photoprotectants. However, it has not been
Yokel BK, Hood AF, Morison WL. Management of Chronic Photosensitive Eczema-Reply. Arch Dermatol. 1991;127(7):1066. doi:10.1001/archderm.1991.01680060141028
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.